Hail, Chippewa
- When
- May 28, 9:10 PM CST
- Where
- Chippewa County, 0.85 mi NW of Chippewa Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.940, -91.390
Scattered thunderstorms developed during the afternoon of Monday, May 28th, across east central and southern Minnesota. These storms moved to the north and northeast into west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed during the afternoon of Monday, May 28th, across east central and southern Minnesota. These storms moved to the north and northeast into west central Wisconsin. Most of the activity was sub-severe but one managed to produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 6:40 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 740 PM CDT Mon May 28 2018 .Updated for 00Z Aviation Discussion... Issued at 730 PM CDT Mon May 28 2018 && .SHORT TERM...(This evening through Tuesday) Issued at 423 PM CDT Mon May 28 2018 Thunderstorms were developing this afternoon along an outflow boundary that moved westward from near the La Crosse area earlier this morning. These storms were pulse like and most will produced gusty winds and very small hail this afternoon and evening. Some of the wind gusts could produced isolated wind damage if the updraft becomes strong enough. Otherwise, most of the activity will slowly decrease in the evening, but may regenerate across central Minnesota where a cold front lies this afternoon. This area does support better wind shear which will led to more organized convection if storms continue. Further to the south/southeast, dry conditions are expected overnight with humidity levels remaining high. Although heat indices this afternoon are unseasonably high for late May, this air mass will begin to move southeast overhead and over the Ohio Valley by Tuesday. However, I wouldn't be surprised to see another heat advisory issued for the metro area for Tuesday, but it won't be as warm/hot as it has been today. A more significant short wave will begin to move eastward across the Dakotas on Tuesday. This will lead to a better chance of precipitation developing Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 423 PM CDT Mon May 28 2018 Cooler weather and a more active weather pattern will set up for later this week. There are several rounds of thunderstorms possible. More detail will be added shortly. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 730 PM CDT Mon May 28 2018 Showers and thunderstorms will gradually end this evening. There is another round of storms that is expected to develop Tuesday afternoon from the southwest and move across the region. Winds are very challenging with outflow boundaries scattered across Minnesota and Wisconsin. KMSP... Thunderstorms should finally be done at KMSP. Winds are challenging. Northwest winds should gradually become southwesterly overnight. We're looking at another round of storms Tuesday afternoon and evening. /OUTLOOK FOR KMSP/ WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts. THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts. FRI...VFR. Wind NE-E 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM... AVIATION...JRB
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 832 PM CDT Mon May 28 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 300145- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 832 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Thunderstorms are possible tonight. These storms will likely decrease in intensity, and coverage overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Highs will be in the lower 90s again on Tuesday. Thunderstorms will be possible Tuesday through Wednesday. A few storms could be strong to severe. Gusty winds and hail are the primary concerns. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG MONTEVIDEO 44.95N 95.72W
05/28/2018 CHIPPEWA MN LAW ENFORCEMENT
TREES AND POWER-LINES DOWN.
&&
AMKSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT MON MAY 28 2018
MNZ054-056-290245-
Chippewa-Lac Qui Parle-
914 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE AND
CHIPPEWA COUNTIES...
At 913 PM CDT, a strong thunderstorm was located over Montevideo
Airport, or over Montevideo, moving north at 30 mph. Strong wind
gusts up to 50 mph have been measured in Montevideo these storms.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Montevideo, Clara City, Milan, Maynard, Watson, Asbury, Big Bend
City, Montevideo Airport and Gluek.
This includes the following highways...
U.S. Highway 212 between mile markers 25 and 38.
U.S. Highway 59 near mile marker 107.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4515 9592 4515 9528 4490 9529 4491 9572
4493 9573 4491 9575 4491 9595
TIME...MOT...LOC 0213Z 188DEG 24KT 4496 9570
ETASpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 934 PM CDT MON MAY 28 2018 WIZ027-028-290300- Chippewa-Eau Claire- 934 PM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES... At 933 PM CDT, a strong thunderstorm was located near Caryville, or 10 miles southwest of Eau Claire, moving northeast at 15 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Lake Wissota, Tilden, Brackett, Eau Claire Airport, Allen, Eagleton and Seymour. This includes the following highways... Interstate 94 in Wisconsin between mile markers 60 and 80. U.S. Highway 53 between mile markers 86 and 108. LAT...LON 4461 9157 4504 9161 4511 9130 4466 9129 TIME...MOT...LOC 0233Z 230DEG 13KT 4473 9156 AMK
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
942 PM CDT MON MAY 28 2018
WIZ015-016-027-290315-
Chippewa-Barron-Rusk-
942 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT RUSK...NORTHERN CHIPPEWA AND
EASTERN BARRON COUNTIES...
At 942 PM CDT, a strong thunderstorm was located 7 miles south of
Deer Lake, or 14 miles west of Ladysmith, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ladysmith, Chetek, Cornell, Bruce, New Auburn, Weyerhaeuser, Sheldon,
Sumner, Canton, Tony, Conrath and Island Lake.
This includes U.S. Highway 53 between mile markers 114 and 128.
LAT...LON 4510 9140 4520 9167 4521 9168 4564 9168
4564 9091 4518 9092
TIME...MOT...LOC 0242Z 232DEG 24KT 4555 9139
AMKSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
959 PM CDT MON MAY 28 2018
WIZ027-028-290330-
Chippewa-Eau Claire-
959 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHIPPEWA AND EAU CLAIRE
COUNTIES...
At 959 PM CDT, a strong thunderstorm was located near Lake Wissota,
or near Eau Claire, moving east at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Stanley, Bloomer,
Lake Wissota, Cadott, Fall Creek, Boyd, Tilden and Ludington.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 70 and 80.
U.S. Highway 53 between mile markers 86 and 108.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4465 9132 4487 9156 4509 9148 4518 9092
4474 9092 4473 9093
TIME...MOT...LOC 0259Z 249DEG 33KT 4487 9134
AMKSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1010 PM CDT MON MAY 28 2018
WIZ016-027-290400-
Chippewa-Rusk-
1010 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT RUSK AND NORTHERN CHIPPEWA
COUNTIES...
At 1010 PM CDT, a strong thunderstorm was located over Rusk County
Airport, or near Ladysmith, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ladysmith, Bloomer, Cornell, Bruce, Hawkins, Weyerhaeuser, Sheldon,
Tony, Conrath, Glen Flora, Ingram and Island Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4537 9092 4518 9093 4509 9148 4546 9154
4564 9115 4564 9068 4538 9068
TIME...MOT...LOC 0310Z 248DEG 33KT 4552 9100
AMKThe La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747225.